Fluroquinolone induced tendinopathy – the unexpected crippler

Hi yall! I am sorry it took 2 months to post the answer. I wanted to embed an image of me masking a large walking boot with a cute outfit but I couldn’t bring myself to put the boot back on. I will add it to a subsequent post! 

We had one reader solve the mystery – nice work A.N.! The answer was Cipro-induced tendinopathy, more accurately known as fluroquinolone (FQ) associated tendinopathy.

If you couldn’t tell from my thinly veiled personal story, I was the “28 year old female.” (I am not 28 yet….). Honestly, the experience was alarming and a perfect example of the complexities of medicine and medical ethics.

I had been sick for a week and called MOMMM to make me better. A retired ER doc, she told me I could take the Cipro that I had. I did, and 24 hours later I called her to tell her how much better I felt and ‘how magical modern medicine is.’ Twelve hours later, I woke up and went for a jog that ended up in a hobble and another 12 hours later I couldn’t walk. I knew something was very wrong, because my activities didn’t align with a fracture or acute injury. The only out of the ordinary thing lately was the Cipro. Luckily, I remembered a study I had read a couple years earlier about certain antibiotics being linked to tendon rupture. Because it was the area of the peroneal tendon that hurt, I became suspicious and stopped the Cipro until I could see a doctor three days later. (Yes, yes, ordinarily we are supposed to finish courses of antibiotics, but I was afraid the consequences might be worse if I did.) I saw an ortho and he said it was Cipro-induced tendinopathy – a rarity in someone my age. Zing! As sad as I was to be booted for 6-12 weeks, I was stoked to get the diagnosis right.

After the stoke and the sad, a little bit of frustration crept in. Why did she let me take Cipro?! Oh, thats right, because only one in 10,000 people have this reaction and they are age 60+ 90% of the time. Reasonable. Though, she did have a similar reaction to a different fluoroquinolone a year ago.  Interesting  – genetic component?

Anyway, I was in the boot for 6 weeks and then worked my way up from a bootless walk for a couple weeks to a slow job. Im now back to running 6 miles! In the boot, I have been swimming and doing upper body lifting out the wazoo. I can do 11 pullups again!

What is Fluoroquinolone-induced tendinopathy? A rare complication in ~1/10,000 patients where the medication “attacks” a tendon, usually the Achilles. Fluoroquinolones are a class of medication, with the most common prescriptions being for ciprofloxacin (Cipro), gemifloxacin (Factive) and levofloxacin (Levaquin). 

Symptoms: Sudden pain, swelling, tenderness, warmth of the affected area. 90% of cases are in the Achilles tendon but symptoms have also been reported in the biceps brachii, supraspinatus, extensor policus longus, peroneus brevis, and epicondylitis. Usually, the issue is bilateral.

50% of patients have abrupt rupture, but 1/3 of these individuals are taking steroids along with a FQ. Half of ruptures occur without warning/provocation after 2 weeks of taking the FQ antibiotic. Symptoms have been reported as early as hours after first dose and as late as 6 months after finishing the FQ, with an average onset of 6 days after beginning FQ therapy.

Who is at risk: People over 60, patients taking corticosteroids or getting steroid injections, patients with renal failure, diabetes mellitus, history of musculoskeletal disorders, and athletes.

What to do? SEE YOUR DOCTOR ASAP. I first realized something was wrong when I started getting pain during the lightest and shortest of jogs.  Then, you might stop the medication, rest, wear a boot or cast or use crutches for an average of 2-6 weeks. If rupture occurs, surgery may be necessary and recovery much longer. Eventually, you can work your way up to eccentric exercises to promote healing. If it hurts, don’t do it. You can also utilize taping for extra support, sports masage to increase blood flow, and some studies have found that vitamin E can promote tendon healing.  There are alternative modalities such as ultrasound and electrotherapy to promote healing. I religiously drank homemade bone broth made of an entire chicken carcass, but no studies prove that helps 😉

How does damage occur? We do not know yet, but there are a few possibilities. The possibility that makes the most sense to me is that 1) fluoroquinolones inhibit DNA gyrase, which is is involved in DNA replication and cell division. Thus, when you are physically active and make tiny micro tears in your tendons, the normal repair process is inhibited, and the tendon degrades.  2) FQs inhibit cell proliferation in the cell cycle.  3) FQs inhibits the movement of tenocytes. 4) FQs enhance the enzyme metalloproteinase 2, which degrades collagen/tendon.

Remember, this side effect is very rare, but worth being aware of. 

Do not fear your fashion being hampered by the boot. With a little creativity, you can werk it.

Sources: 1. Fluoroquinolone-associated Tendinopathy Wen-Chung Tsai, MD, PhD; Yun-Ming Yang, MD 2. Fluoroquinolones and Tendinopathy: A Guide for Athletes and Sports Clinicians and a Systematic Review of the Literature Trevor Lewis, MSc, MCSP*; Jill Cook, PhD†

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s